• Users Online: 258
  • Print this page
  • Email this page
CASE REPORT
Year : 2021  |  Volume : 33  |  Issue : 4  |  Page : 485-491

Prophylactic use of nonsteroidal anti-inflammatory drugs after cataract surgery and corneal melt


1 Sussex Eye Hospital, University Hospitals Sussex NHS Foundation Trust, Brighton, United Kingdom
2 Sussex Eye Hospital, University Hospitals Sussex NHS Foundation Trust; Brighton and Sussex Medical School, University of Sussex, Falmer, Brighton, United Kingdom
3 Sussex Eye Hospital, University Hospitals Sussex NHS Foundation Trust, Brighton; Northampton General Hospital NHS Trust, Cliftonville, Northampton, United Kingdom
4 Northampton General Hospital NHS Trust, Cliftonville, Northampton, United Kingdom

Correspondence Address:
Mayank A Nanavaty
Sussex Eye Hospital, University Hospitals Sussex NHS Foundation Trust, Eastern Road, Brighton, BN2 5BF
United Kingdom
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/joco.joco_107_21

Rights and Permissions

Purpose: To describe a case where prophylactic use of nonsteroidal anti-inflammatory drugs (NSAID) eye drops lead to recurrent corneal melt with loss of vision and a brief literature review. Methods: This is a case report of an 84-year-old diabetic female with chronic dry eye, operated by two different surgeons on each eye at different time intervals. She received topical NSAID prophylaxis after the second surgery only, which led to blindness due to recurrent corneal melt and chronic choroidal effusions. We also present a brief literature review. Results: This lady presented with corneal melt and perforation 5 days following the use of topical NSAIDs prophylaxis after a routine cataract surgery in the second eye. Unfortunately, all efforts to save her vision and eye were unsuccessful as she developed repeated complications in spite of corneal gluing, amniotic membrane, penetrating keratoplasty, and tarsorrhaphy. She also had chronic choroidal effusions. She ended up with an opaque cornea and a subtotal tarsorrhaphy, with no other option to improve her vision as she did not qualify for sedation or general anesthesia due to her poor systemic health. Conclusion: Although it is a common practice for diabetic patients to have topical NSAIDs prophylaxis in combination with steroid eye drops to reduce the risk of cystoid macular edema after cataract surgery, the elderly diabetic patients with concomitant dry eyes should be considered high risk for corneal melt and should be closely monitored. This case highlights the rare but serious complication of topical NSAIDs prophylaxis in the vulnerable cornea, which warrants careful consideration.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed152    
    Printed4    
    Emailed0    
    PDF Downloaded15    
    Comments [Add]    

Recommend this journal